South Dakota, 2019

Damaging Wind in South Dakota, August 10, 2019

August 10, 2019 · NWS UNR · 1 event in 1 county or zone

A thunderstorm produced 60 mph wind gusts across parts of far southern Fall River County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced 60 mph wind gusts across parts of far southern Fall River County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 10, 1:28 PM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 10, 1:28 PM MST, 2 hours 7 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
228 PM MDT Sat Aug 10 2019

.DISCUSSION...(This Evening Through Saturday)
Issued at 206 PM MDT Sat Aug 10 2019

Current surface analysis shows a weak frontal boundary has pushed
southward this afternoon into northeastern Wyoming and
northwestern South Dakota, arcing roughly from near Sheridan WY to
near Gillette WY and then to near Lemmon SD. A warm and
relatively moist airmass exists south of the front with MUCAPE
currently around 3000J/Kg along and to the south of the front. The
stronger shear exists along the front in northwestern SD and then
extending southward along the axis of greatest instability to the
east of the Black Hills into southwestern SD. Thunderstorm
coverage and intensity will increase later this afternoon and
evening as an upper shortwave approaches from the west and then
crosses the forecast area tonight.

The better threat for strong to severe storms will be from
northeastern WY to the Black Hills area and into southwest SD,
where timing will be more favorable for stronger storms this
afternoon and evening. Hail and strong wind gusts would be the
main threats. Chances for storms will linger overnight and likely
into Sunday morning as additional energy crosses the region and
the cool front settles south over the area.

Sunday appears to be an active day as the upper ridge shifts off
to the east and the upper trough moves northeastward across the
region. Southwesterly flow around the trough will bring
additional energy across the region and more showers and storms.
The extent of the severe storm threat will likely hinge on
coverage of clouds/showers across the area during the first half
of the day, along with the location of the cool front later in
the day. The better chances at this point look to be across
northeastern WY to the Black Hills and southwestern SD, near and
to the south of the front and where some clearing will allow the
atmosphere to destabilize the most. Large hail and strong wind
gusts will be the main threats, with an isolated tornado near the
front a possibility as well. Locally heavy rainfall is likely with
the stronger storms.

The pattern will change next week as the flow aloft flattens out
and broad ridging develops toward midweek. Cannot rule out
isolated storms at times with weak disturbances, but a relatively
dry pattern is expected for much of next week. Temps will be on
the cooler side early in the week, but near average temperatures
are expected mid to late week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Sunday Afternoon)
Issued At 1115 AM MDT Sat Aug 10 2019

Areas of MVFR stratus and fog will continue to diminish this
afternoon. Another round of storms will move into northeastern
Wyoming and western South Dakota this afternoon and overnight. Low
stratus is expected to redevelop early Sunday morning across much
of the plains.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...10
AVIATION...Pojorlie
Hazardous weather outlook, Aug 10, 4:42 AM MST, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
542 AM MDT Sat Aug 10 2019

SDZ001-012-013-024>031-041>044-072>074-WYZ054>058-071-111300-
Harding-Butte-Northern Meade Co Plains-Northern Black Hills-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Fall River-Oglala Lakota-Jackson-Bennett-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
542 AM MDT Sat Aug 10 2019

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible late this
afternoon and evening. A few storms could be strong to severe,
with large hail and damaging winds possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are expected Sunday afternoon and
evening. There is a slight risk of severe storms, with large hail
and damaging winds the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ002-014-032-046-047-049-111300-
Perkins-Ziebach-Haakon-Mellette-Todd-Tripp-
542 AM MDT Sat Aug 10 2019 /642 AM CDT Sat Aug 10 2019/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Isolated shower and thunderstorms will be possible late this
evening. Widespread severe storms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are expected Sunday afternoon and
evening. Widespread severe storms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Aug 10, 2:40 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
340 PM MDT SAT AUG 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             9 SW DWTN SPEARFISH     44.40N 103.99W
08/10/2019  E1.00 INCH       LAWRENCE           SD   TRAINED SPOTTER

&&

ME
Local storm report, Aug 10, 2:48 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
348 PM MDT SAT AUG 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             1 S USTA                45.21N 102.16W
08/10/2019  E1.00 INCH       PERKINS            SD   PUBLIC

&&

ME
Local storm report, Aug 10, 2:55 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
355 PM MDT SAT AUG 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             1 N DEADWOOD            44.39N 103.73W
08/10/2019  E1.00 INCH       LAWRENCE           SD   TRAINED SPOTTER

            MOSTLY DIME SIZE

&&

ME
Special weather statement, Aug 10, 3:02 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Rapid City SD
402 PM MDT Sat Aug 10 2019

SDZ002-013-102245-
Perkins SD-Northern Meade Co Plains SD-
402 PM MDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MEADE AND SOUTH
CENTRAL PERKINS COUNTIES UNTIL 445 PM MDT...

At 401 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Maurine, or 21 miles west of Faith, moving
southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Meade
and south central Perkins Counties.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central South Dakota.

LAT...LON 4509 10261 4517 10242 4505 10211 4489 10247
TIME...MOT...LOC 2201Z 315DEG 15KT 4509 10247

Pojorlie
Local storm report, Aug 10, 3:15 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
415 PM MDT SAT AUG 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             5 SE GALENA             44.29N 103.58W
08/10/2019  E1.00 INCH       LAWRENCE           SD   PUBLIC

&&

ME
Local storm report, Aug 10, 3:32 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
432 PM MDT SAT AUG 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             1 NNW PIEDMONT          44.24N 103.40W
08/10/2019  E2.00 INCH       MEADE              SD   NWS EMPLOYEE

&&

07

The radar

The Rapid City radar (KUDX), 127 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fall River

When
August 10, 3:35 PM MST
Where
Fall River County, 8.53 mi NNE of Ardmore
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.140, -103.630

Winds were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846264.